|BLIPS OR NOT ?
Dec 25, 2006
During the last 8 months since starting treatment of Sustiva/Truvada I have only acheived <50 once.
My original levels were >100,000 and CD4 226.
My VL has generally been between 150 and 200.
I have a couple of questions.
Is this level of VL likely to cause rsistence in the future and if so what sort of time frame. I am very happy with my meds as I have no side effects and are easy to take so don't want to change unless necassary.
What causes these small increaes, I am 100% adherent and feel I have somehow failed although don't know why.
My doctor has suggested that the virus "hides" away in the testicles, muscles and lymph nodes and sometimes slightly more is released into the blood stream than usual, is this the case?
Also I suffer from Irritable Bowel Syndrome, would my over active bowel be causing the meds to be flushed away too early. May seem a stupid question but trying to think of reasons for my failure.
My CD4 has risen over this time from a low of 226 to 370. I have had yet another retest for VL done so obviously am hoping for <50 again to put my mind at rest.
If the test again shows a level of a couple of hundred what would you suggest is the next course of action.
And is it wise to live with these sort of levels or consider chaging treatment.
THANKS FOR YOUR TIME.
Response from Dr. Daar
Thank you for your very thoughtful post. With perfect adherence on the regimen you are taking the expectation is that viral loads would be undetectable. If it were consistently less than 50 copies/mL and occasionally above that then one could call it a "blip" and not be worried. However, when it is mostly greater than 50 copies/mL it would not be considered a "blip" and one would worry that resistance could develop. In the case of true "blips" it is not clear why it happens but some have proposed what your doctor describes, that virus is intermittently being released from different parts of the body. However, as I state above, what your are describing sounds more like persistent low level viremia than "blips."
If your viral load becomes and remains undetectable then you are in great shape. If it continues to be greater than 50 copies/mL at most assessments then further consideration is needed. What to do in this situation is not always clear. Some would argue that you are doing great and to just monitor on current treatment. Others would be concerned about resistance developing and want to make a change. For what it is worth, I fall in the latter group where I worry about the development of resistance. While resistance may not develop at all, and if it does it may not for many months, it is impossible to predict how this might happen. Since you have many other treatment options that you are likely to tolerate, in this situation I would favor a change in treatment. Needless to say, before any change is made it is important to make sure the medications are being taken consistently and as prescribed. It is also important to verify that there are no other medications being taken that might interact with the treatment. These are all issues you should review carefully with your provider. If everything is being done correctly it is still possible that the outcome may relate to poor absorption or increased metabolism; however, the only way to address this is with performance of drug levels which is not always available. Consequently, we are often forced to consider making a change in therapy.
These are very big decisions. Since you are doing great I would encourage you to take the time now to discuss all of these issues with your provide so that the best decision for you can be made.
Should i add the new Integrase from Merck?
any new in medication??
- Flu Symptoms After Receiving Oral Sex Worried I Have HIV
- Flu Symptoms After Rimming Worried I Have HIV
- Flu Symptoms After Unprotected Oral Sex Without Ejaculation Worried I Have HIV
- Itchy Rash After Unprotected Sex Without Ejaculation Sign Of HIV AIDS
- Penis Discharge After Anal Sex Bottom Worried I Have HIV
- Can Moles On Your Vagina Cause Cervical Cancer?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.